Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 29, NWS Jackson, KY

August 11, 2001Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 11, 2001, 8:25 PM EDT for Perry County, Kentucky. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 8:25 PM EDT (00:25 UTC)
Expired
Aug 11, 2001, 10:00 PM EDT
In force
95 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Perry County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 120027
FFWJKL
KYC193-120200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY

* UNTIL 1000 PM EDT.

* AT 820 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN HAS FALLEN OVER PERRY COUNTY WITH ESTIMATES OF 2 TO 3 INCHES. 
COUNTY OFFICIALS REPORT THAT WATER IS RUNNING OVER BUFFALO RUN ROAD 
MAKING IT IMPASSABLE. THIS IS LOCATED ABOUT 3 MILES SOUTHWEST OF 
HAZARD. AN ADDITIONAL HALF TO ONE INCH OF RAIN WILL OCCUR BETWEEN 
830 AND 10 PM ADDING TO THE FLOOD PROBLEMS. 

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT SAT AUG 11 2001

HEAVY RAIN POTENTIAL REMAINS MAJOR FORECAST CONCERN ESPECIALLY IN
THE SECOND PERIOD.

15Z SURFACE ANALYSIS SUGGESTS THAT SURFACE BOUNDARY STILL REMAINS
JUST NORTH OF OUR FORECAST AREA. MODELS GENERALLY AGREE THAT THIS
FRONT WILL EVENTUALLY PUSH THROUGH EASTERN KENTUCKY ON SUNDAY.
MOIST AND SOMEWHAT UNSTABLE AIR MASS PERSISTS SOUTH OF THE SURFACE
BOUNDARY. VERTICAL MOISTURE PROFILE IS ACTUALLY PROJECTED TO BECOME
MORE IMPRESSIVE IN THE SECOND PERIOD WITH MESOETA FORECAST SOUNDINGS
PROJECTING PRECIPITABLE WATER APPROACHING 2 INCHES. IN ADDITION THE
WEAK TO MODERATE LIFT PROVIDED BY THE FROPA AND ASSOCIATED SHORT WAVE
SUPPORT CAUSE SOME CONCERN WITH FLASH FLOODING POTENTIAL IN THE
SECOND PERIOD. AM INCLINED TO NOT ISSUE A FLASH FLOOD WATCH AT THIS
TIME BUT THIS POTENTIAL EVENT BEARS WATCHING.

MODEL TIME-HEIGHT CROSS SECTIONS ALL DEPICT THE UPPER LEVELS DRYING
OUT RAPIDLY AFTER THE FROPA ON SUNDAY. EXPECT THE HEAVY PRECIP
THREAT TO END AS THIS OCCURS. WILL KEEP CHANCE POPS IN THE THIRD
PERIOD BUT PRECIP SHOULD BE MAINLY LIGHT. SOME LIGHT PRECIP MAY
LINGER EARLY INTO THE FOURTH PERIOD BUT PREFER TO CARRY A SILENT 20
POP AT THIS TIME.

GUIDANCE TEMPS AGREE REASONABLY WELL. PREFER SLIGHTLY COOLER MAV
MAXIMUM TEMPS BASED ON EXPECTED PRECIP AND CLOUD COVER.

EXTENDED...DRYING TREND WILL CONTINUE THROUGH MUCH OF THE UPCOMING
EXTENDED PERIOD. SOME TIMING DIFFERENCES BETWEEN THE MEDIUM RANGE
MODELS CAUSE SOME UNCERTAINTIES ESPECIALLY LATER IN THE NEAR TERM
EXTENDED. IN THE FAR EXTENDED...THE LATEST AVN/MRF ENSEMBLE SUGGESTS
THAT THE MRF RUN REPRESENTS A REASONABLE MEAN OF THE ENSEMBLE
MEMBERS. A COLD FRONT WILL APPROACH THE AREA ON FRIDAY BUT IS
PROJECTED BY MRF TO PUSH THROUGH EASTERN KENTUCKY BY SATURDAY. WILL
CONTINUE THE MENTION OF PRECIP ON FRIDAY BUT KEEP THE REST OF THE
EXTENDED DRY. TEMPS WILL TEND TO BE NEAR CLIMATOLOGY AFTER TUESDAY.

WORK ZONES OUT SHORTLY. COMMENTS WELCOME.

.JKL...NONE.

LCM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:47 AM EDTFlash Flood WarningJKLFleming3 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.